Alert archive / Florida / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 60, NWS Melbourne, FL

June 29, 1997Brevard County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 29, 1997, 4:45 PM EDT for Brevard County, Florida. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 29, 1997, 4:45 PM EDT (20:45 UTC)
Expired
Jun 29, 1997, 5:30 PM EDT
In force
45 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Brevard County, FL

The radar

The Melbourne radar (KMLB), 21 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 8.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1997-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 298 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1997-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
298 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1063 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

344 
WUUS01 KMLB 292044 RRA
SVRMLB
FLC009-292130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
445 PM EDT SUN JUN 29 1997

THE NATIONAL WEATHER SERVICE IN MELBOURNE FL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 530 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN EAST CENTRAL FLORIDA

   ...NORTHERN AND  CENTRAL BREVARD COUNTY
 
AT 445 PM...DOPPLER RADAR IN MELBOURNE INDICATED A SEVERE STORM
NEAR TITUSVILLE ALONG I-95. THE STORM WAS BUILDING TO THE SOUTH AND
WILL AFFECT AREAS FROM TITUSVILLE SOUTH TO SHARPES THROUGH 530 PM.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO
DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

GLITTO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 2:15 PM EDT, 2 hours 30 minutes earlier.

Area forecast discussion, Jun 29, 2:15 PM EDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
215 PM EDT SUN JUN 29 1997

CURRENTLY...WESTERLY FLOW HOLDING SEA BREEZE A LITTLE CLOSER TO THE
COAST THAN YESTERDAY.  WIDELY SCATTERED SHOWERS AND A FEW
THUNDERSTORMS WERE OCCURRING OVER NORTHERN SECTIONS...WITH A FEW
SHOWERS BEGINNING TO FORM ALONG THE SEA BREEZE SOUTH OF THE CAPE.

TONIGHT...WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL DIMINISH
AROUND SUNSET THEN SKIES BECOMING PARTLY CLOUDY.

MONDAY/TUESDAY...MODELS SHOW TROUGH OFF THE WEST COAST PROGRESSING
EAST ALONG WITH TROUGH CURRENTLY IN THE MISSISSIPPI VALLEY.  THIS WILL
SUPPRESS DEEP LAYER RIDGE SOUTH OF THE AREA WITH A WESTERLY FLOW
REGIME BECOMING BETTER ESTABLISHED.  THEREFORE...EFFECTS OF SLIGHT
DRYING ALOFT NOTED ON WATER VAPOR IMAGERY OVER SOUTHERN HALF OF THE
AREA SHOULD DIMINISH.  EXPECT THAT THIS WILL CAUSE INTERIOR/COASTAL
POPS TO EVENTUALLY BE ABOUT THE SAME.  INSTABILITY LOOKS MARGINAL...SO
SCATTERED POPS THAT MOS SHOWS LOOKS GOOD.

LASCODY

In the hours before

Special weather statement, Jun 29, 11:21 AM EDT, 5 hours 24 minutes before
FLZ041-044>047-053-054-058-059-064-501-291630-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1121 AM EDT SUN JUN 29 1997

SYNOPSIS...A RIDGE OF HIGH PRESSURE EXTENDING ACROSS THE AREA WILL
RESULT IN LIGHT WINDS.  THUNDERSTORMS WILL DEVELOP ALONG THE INLAND
MOVING EAST AND WEST COAST SEA BREEZE BOUNDARIES...GRADUALLY
INCREASING IN COVERAGE AND INTENSITY THROUGH EARLY THIS EVENING.  THE
STORMS WILL MOVE EAST AT 5 TO 10 MPH WITH THE GREATEST COVERAGE
EXPECTED NORTH OF A LINE FROM ABOUT KISSIMMEE TO CAPE CANAVERAL.

THREATS...DRIER AIR IN THE MID LEVELS OF THE ATMOSPHERE COULD ENHANCE
THUNDERSTORM DOWNDRAFTS AND RESULT IN WIND GUSTS OVER 40 MPH.  A FEW
STORMS MAY PRODUCE RAINFALL RATES OF 2 INCHES OR MORE PER HOUR AND
CAUSE FLOODING IN POORLY DRAINED LOCATIONS.  ALL THUNDERSTORMS WILL
PRODUCE FLORIDAS NUMBER ONE WEATHER THREAT...DANGEROUS CLOUD TO
GROUND LIGHTNING.  REMEMBER...THE FIRST LIGHTNING STRIKE FROM A STORM
COULD HIT YOU.  DONT WAIT UNTIL IT IS TOO LATE TO SEEK SAFE SHELTER.

MARINE OUTLOOK...SCATTERED THUNDERSTORMS ARE EXPECTED TO AFFECT THE
INTRACOASTAL WATERWAY FROM THE CAPE NORTHWARD...WITH A FEW POSSIBLY
PUSHING OFFSHORE BY LATE AFTERNOON.  SOUTH OF THE CAPE...ISOLATED
THUNDERSTORMS ARE EXPECTED NEAR THE COAST.

LASCODY

Nearby

Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.